Alert archive / Illinois / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 35, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 19, 2025, 5:37 PM CDT for Fayette County, Montgomery County, Illinois. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2025, 5:37 PM CDT (22:37 UTC)
- Expired
- Mar 19, 2025, 6:00 PM CDT
- In force
- 23 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 60.0 mph
Counties Fayette County, IL, Montgomery County, IL
The radar
The Lincoln radar (KILX), 97 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 5:45 PM CDT | TSTM WND DMG | 1 Nnw Nokomis, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 12:16 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
297
WUUS53 KLSX 192237
SVRLSX
ILC051-135-192300-
/O.NEW.KLSX.SV.W.0035.250319T2237Z-250319T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
537 PM CDT Wed Mar 19 2025
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northwestern Fayette County in south central Illinois...
East Central Montgomery County in south central Illinois...
* Until 600 PM CDT.
* At 537 PM CDT, a severe thunderstorm was located near Nokomis,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Nokomis, Witt, Coalton, Ohlman and Wenonah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds.
&&
LAT...LON 3935 8935 3935 8914 3922 8914 3922 8908
3915 8927 3933 8939
TIME...MOT...LOC 2237Z 240DEG 38KT 3924 8926
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney1 follow-up statement
920
WWUS53 KLSX 192308
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
608 PM CDT Wed Mar 19 2025
ILC051-135-192318-
/O.EXP.KLSX.SV.W.0035.000000T0000Z-250319T2300Z/
Fayette IL-Montgomery IL-
608 PM CDT Wed Mar 19 2025
...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR NORTHWESTERN FAYETTE
AND EAST CENTRAL MONTGOMERY COUNTIES IN SOUTH CENTRAL ILLINOIS...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
&&
LAT...LON 3935 8935 3935 8914 3922 8914 3922 8908
3915 8927 3933 8939
TIME...MOT...LOC 2237Z 240DEG 38KT 3924 8926
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:06 PM CDT, 2 hours 31 minutes earlier. Its key messages:
- A strong to severe thunderstorm is possible in south- central/southwestern IL through 5 pm mainly with a threat for isolated damaging winds, but a tornado cannot be ruled out.
- Brief Red Flag conditions will continue behind a passing dry line through this evening.
- Strong southwesterly winds gusting 45 to 55 mph are expected this afternoon and evening, with strong northwesterly winds continuing overnight, mainly in central/northeastern MO and west-central IL.
- Light rain will change to light accumulating snow in northeastern MO and west-central IL this evening into tonight with 1 to locally 3" of snowfall. However, confidence is low in any impacts outside of a few slick spots with most accumulations on grassy/elevated surfaces.
Area forecast discussion, Mar 19, 3:06 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
306 PM CDT Wed Mar 19 2025
.KEY MESSAGES...
- A strong to severe thunderstorm is possible in south-
central/southwestern IL through 5 pm mainly with a threat for
isolated damaging winds, but a tornado cannot be ruled out.
- Brief Red Flag conditions will continue behind a passing dry
line through this evening.
- Strong southwesterly winds gusting 45 to 55 mph are expected
this afternoon and evening, with strong northwesterly winds
continuing overnight, mainly in central/northeastern MO and
west-central IL.
- Light rain will change to light accumulating snow in
northeastern MO and west-central IL this evening into tonight
with 1 to locally 3" of snowfall. However, confidence is low in
any impacts outside of a few slick spots with most accumulations
on grassy/elevated surfaces.
&&
.SHORT TERM... (Through Late Thursday Night)
Issued at 305 PM CDT Wed Mar 19 2025
A potent, negatively tilted upper-level trough propagating
northeastward through the Mid-Mississippi River Valley into the
Great Lakes, with an attendant surface cyclone tracking from far
northeastern MO into northern IL late this afternoon/evening. A dry
line trailing this cyclone is advancing eastward across the
Mississippi River as of 19z, proving to be the catalyst for isolated
showers and thunderstorms as modest low-level moisture and mid-level
cooling lead to a gradual increase in instability. Despite 60 to 80
kt of deep-layer wind shear, instability has been a limiting factor
of thunderstorm intensity so far with small hail and gusty winds
only reported so far. However, short-term model guidance indicates
that instability will increase further through the afternoon (MLCAPE
750 to 1000 J/kg), ahead of the dry line in IL, with a small window
of a strong to severe thunderstorm or two in south-central and
southwestern IL through 5 pm. Orthogonal wind shear-forcing
orientation and CAMs both support organization of thunderstorm into
supercells with a threat of mainly isolated damaging winds, although
a tornado cannot be entirely ruled out. But the more favorable
environment for tornadoes appears to be north/northeast of the CWA
this evening among lower/more favorable LCLs, greater instability,
and greater low-level hodograph curvature. Behind the dry line, a
sharp drop in RH, deep BL mixing, and strong southwesterly wind
gusts 50 to 55 mph is leading to small spatial and temporal window
of Red Flag conditions that will translate eastward across the CWA
through the evening.
Limiting the residency of Red Flag conditions, is a cold front
trailing the cyclone arriving shortly behind the dry line,
accompanied by strong low-level northwesterly CAA and higher
moisture. A deformation band developing across western and
northwestern MO this afternoon will also shift eastward into
central/northeastern MO and west-central IL around or just after
sunset with light rain mixing with and eventually transitioning to
snow this evening as increasingly cold air arrives. With warm
antecedent conditions and marginally supportive temperatures, only
less than 1" expected in most locations, but the latest HREF
indicates a period between 8 pm and midnight tonight of higher
snowfall rates that could overcome melting and lead to 1 to locally
3" in northeastern MO and west-central IL (per the LPMM). Overall,
the vast majority of accumulations will be on grassy/elevated
surfaces with temperatures remaining above 32 F, but some slick
spots are possible in the heaviest snow. Overnight, this band will
be gradually weakening and continuing eastward into the remainder of
the CWA with light rain and snow as the strongest large-scale
forcing departs to the northeast. Gusty northwesterly winds will
also persist overnight, mainly in central/northeastern MO and
west-central IL with occasional gusts of 40 to 50 mph.
A much colder airmass will be in place on Thursday with temperatures
below average and only warming to the mid-40s to low-50s F even
though clouds clear during the morning. Seasonably deep BL mixing of
the also dry airmass will support RH falling during the afternoon,
which introduces some consideration for Elevated Fire Danger with
breezy northwesterly winds continuing, but there is uncertainty on
the impact of precipitation tonight and the fact that erratic fire
behavior is less common in cooler temperatures.
Pfahler
&&
.LONG TERM... (Friday through Next Wednesday)
Issued at 305 PM CDT Wed Mar 19 2025
Another upper-level trough is progged to traverse the Mid-
Mississippi River Valley on Friday, forcing a cold front through the
CWA. With moisture return limited, less than 20 percent of ensemble
model guidance have any measurable precipitation and the main impact
should instead be prefrontal low-level WAA warming temperatures back
to above average. In a favorable low-level southwesterly flow regime
with limited moisture return and downsloping off the Ozark Plateau,
Friday will need to be monitored for at least Elevated Fire Danger
to possible Red Flag conditions, depending on the overlap of strong
southwesterly winds with lowest RH and curing of vegetation leading
up to that time.
A more promising opportunity is expected to come with another upper-
level trough around Saturday night into Sunday. There are some
variations in the trough structure and timing, but 80 to 90+ percent
of ensemble model guidance membership have measurable rainfall with
60 to 70 percent depicting 0.25"+ QPF along/south of I-44/I-70. A
few thunderstorms are also possible, but less than 10 percent bring
an unstable warm sector with 500+ J/kg into southeastern MO,
decreasing confidence in any severe thunderstorms.
Early next week, global model guidance is in agreement that upper-
level flow will become northwesterly with a handful of ensemble
model members containing light QPF with passing shortwave troughs
within this flow, but predominantly dry conditions would be most
likely. In terms of temperatures, the NBM interquartile temperature
range spans 10 to 15 F by next week, capturing differences between
temperatures near average and above average owing to a wavering
front/multiple potential frontal passages.
Pfahler
&&
.AVIATION... (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1253 PM CDT Wed Mar 19 2025
A dry line will continue to progress eastward through the region
this afternoon, veering winds from southerly to southwesterly with
gusts of 37 to 45 kt. Isolated to scattered showers and
thunderstorms have also developed at times along this boundary, but
coverage is expected to remain greatest at KUIN early this afternoon
and then become focused east of the Mississippi River. Therefore,
confidence is low in direct thunderstorm impacts at St. Louis metro
terminals. Haze from near-surface dust/smoke is also expected behind
the dry line, but visibilities upstream have remained mainly VFR.
A cold front will pass through late this afternoon and evening,
following the dry line, with winds veering further to the northwest
and MVFR stratus overspreading the region. A band of light rain
mixing with or changing to snow will also arrive this evening, with
KUIN most likely to see a changeover to mostly snow along with IFR
visibilities. Precipitation will dissipate early Thursday morning,
followed by west to east clearing of stratus, allowing improvement
to VFR flight conditions on Thursday. Northwesterly winds will also
persist, with a gradual decrease in gust magnitude, closer to 25 to
35 kt.
Pfahler
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Red Flag Warning until 7 PM CDT this evening for Saint Charles
MO-Saint Louis City MO-Saint Louis MO.
Wind Advisory until 4 AM CDT Thursday for Audrain MO-Boone MO-
Callaway MO-Cole MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-
Moniteau MO-Monroe MO-Montgomery MO-Pike MO-Ralls MO-Shelby
MO.
Wind Advisory until 7 PM CDT this evening for Crawford MO-
Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Madison MO-
Osage MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Warren MO-Washington MO.
Red Flag Warning until 5 PM CDT this afternoon for Audrain MO-
Boone MO-Callaway MO-Cole MO-Crawford MO-Dent MO-Franklin
MO-Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis MO-
Lincoln MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-
Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint
Francois MO-Sainte Genevieve MO-Shelby MO-Warren MO-
Washington MO.
IL...Red Flag Warning until 7 PM CDT this evening for Adams IL-Bond
IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
IL.
Wind Advisory until 4 AM CDT Thursday for Adams IL-Brown IL-
Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Montgomery IL-
Pike IL.
Wind Advisory until 7 PM CDT this evening for Bond IL-Clinton IL-
Fayette IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Mar 19, 3:05 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 305 PM CDT Wed Mar 19 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-202015- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 305 PM CDT Wed Mar 19 2025 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms through early this evening for parts of west central and south central Illinois. A few of these storms could be severe with the primary threat being damaging winds. Large hail and tornado or two is also possible. Critical fire danger is expected today due to very strong south/southwest winds, low relative humidity values, and dry fuels. Sustained southerly winds of 20-30 mph with gusts of 40-50+ mph are forecast through tonight. Light snow causing minor accumulations on grass and elevated surfaces is likely late this evening and overnight over northeast Missouri and west central Illinois. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters activation is possible through tonight. Britt
In the hours before
Local storm report, Mar 19, 2:16 PM CDT, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
216 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM Non-Tstm Wnd Gst 2 ESE Centralia 38.52N 89.10W
03/19/2025 M48 MPH Marion IL AWOS
AWOS station KENL Centralia.
&&
AELocal storm report, Mar 19, 2:58 PM CDT, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
258 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Non-Tstm Wnd Gst 1 NNE Sullivan 38.23N 91.16W
03/19/2025 M51 MPH Franklin MO AWOS
AWOS station KUUV 1 NNE Sullivan.
&&
AELocal storm report, Mar 19, 2:59 PM CDT, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
259 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM Non-Tstm Wnd Gst 4 N Orchard Farms 38.93N 90.43W
03/19/2025 M46 MPH St. Charles MO ASOS
ASOS station KSET St. Charles.
&&
AELocal storm report, Mar 19, 3:08 PM CDT, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
308 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM Non-Tstm Wnd Gst 4 N Orchard Farms 38.93N 90.43W
03/19/2025 M47 MPH St. Charles MO ASOS
ASOS station KSET St. Charles.
&&
AELocal storm report, Mar 19, 3:09 PM CDT, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
309 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM Non-Tstm Wnd Gst 3 WNW Clarkson Valley 38.65N 90.65W
03/19/2025 M45 MPH St. Louis MO ASOS
ASOS station KSUS Spirit of St Louis
Airport.
&&
AELocal storm report, Mar 19, 3:10 PM CDT, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
310 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Non-Tstm Wnd Gst 2 ESE Vandiver 39.15N 91.82W
03/19/2025 M49 MPH Audrain MO AWOS
AWOS station KMYJ Mexico.
&&
AEThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 9:07 PM CDT | Red Flag Warning | LSX | Adams, Bond, Brown, Calhoun, Clinton, Fayette and 11 more | 22 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.